Wisconsin, 2005

Hail in Wisconsin, June 24, 2005

June 24, 2005 · NWS GRB · 1 event in 1 county or zone

A thunderstorm that moved into north central Wisconsin ahead of a cold front produced nickel size hail at Rhinelander.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm that moved into north central Wisconsin ahead of a cold front produced nickel size hail at Rhinelander.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 24, 4:00 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 4:00 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
500 AM CDT FRI JUN 24 2005

.SHORT TERM...TODAY THROUGH SATURDAY...MAIN FCST CONCERNS ARE MAX TEMPS
TODAY...AND THE THREAT OF SVR TSTMS THIS AFT/EVG.

MSAS ANALYSIS SHOWED A COLD FRONT JUST ENTERING FAR NW WI EARLY THIS
MORNING. SATL AND WIND PROFILERS DEPICTED A S/W TROF MOVG THROUGH
EASTERN SD AND NEB. CONVECTION DEVELOPING AHEAD OF THIS DISTURBANCE HAD
EVOLVED INTO AN MCS...WHICH WAS SHIFTING THROUGH SW MN EARLY THIS
MORNING.

THE COLD FRONT IS FCST TO SHIFT SE INTO GRB CWA TODAY...GRADUALLY
WEAKENING AS IT DOES. WITH PLENTY OF SUNSHINE THIS MORNING...A VERY
MILD START TO THE DAY...AND H8 TEMPS STILL +18 TO +20 ACROSS THE FA...
EXPECT TEMPS TO QUICKLY WARM INTO THE UPPER 80S TO AROUND 90 TODAY.
MODIFIED FCST SOUNDINGS FOR THIS AFTERNOON SUGGEST FAIRLY STG
INSTABILITY...WITH CAPES AROUND 3000 J/KG AND LIS -6 TO -8. ALTHOUGH
SOME ISOLD CONVECTION COULD DEVELOP NEAR THE FRONTAL BOUNDARY THIS
MORNING...MOST OF THE ACTIVITY IS ANTICIPATED WITH THE ARRIVAL OF THE
S/W TROF THIS AFTERNOON. GIVEN THE DEGREE OF INSTABILITY...SOME OF THE
STORMS SHD BECOME SVR THIS AFTERNOON AND EVENING...SO HAVE ADDED MENTION
OF THIS IN THE ZFP. SHEAR IS NOT VERY IMPRESSIVE THOUGH...SO STORMS MAY
BE OF THE PULSE VARIETY.

EXPECT THE FRONT TO CONTINUE TO SAG SLOWLY SOUTH TONIGHT AND SATURDAY...
BUT PRECIP CHCS WILL LINGER ACROSS THE S 1/2 OF THE CWA DUE TO THE
PASSING RRQ OF THE UPPER JET...A COUPLE S/W TROFS AND THE CLOSE
PROXIMITY OF THE MOIST AND UNSTABLE AIR MASS. TEMPS WILL BE COOLER ON
SATURDAY...MOST NOTABLY ALONG THE LKSHR...WHERE NE WINDS WILL KEEP MAX
TEMPS IN THE 70-75 RANGE.

.LONG TERM...SAT NGT THRU NXT THU. MAIN FCST CHALLENGE CONTS TO BE PCPN
TRENDS AS MDLS HAVING THEIR PBLMS DEALING WITH BOUNDARIES WAVERING
AROUND THE RGN. THE LOCATION AND TIMING OF THESE BOUNDARIES WL ALSO
IMPACT POTENTIAL MAX TEMPS NXT WEEK AS WELL.

STARTING SAT NGT...CDFNT EXPECTED TO PULL UP STNRY ALONG THE WI/IL
BORDER SAT NGT AS IT BECOMES PARALLEL WITH THE MEAN FLOW. WL NEED TO
KEEP A CHC OF SHWRS OR TSTMS THRU THE NGT ACROSS SRN SECTIONS OF THE
FCST AREA WITH THE FNT NEARBY. HI PRES OVR ONTARIO WL BE ABLE TO BRING
ENUF DRY AIR TO NRN WI TO KEEP THIS AREA PCPN-FREE WITH SKIES BECOMING
PARTLY CLDY. SHRTWV/UPR JET ENERGY EJECTING NE FROM THE WEST COAST UPR
TROF WL HELP STRENGTHEN LOW PRES OVR THE NRN PLAINS ON SUNDAY. SOUTHERLY
WNDS FCST TO INCREASE ACROSS THE PLAINS/MIDWEST AND HELP LIFT THE OLD
CDFNT NWD AS A WRMFNT. BEST DYNAMICS/INSTABILITY TO REMAIN TO OUR
WEST...HOWEVER ISEN LIFT OVR THIS WRMFNT SUFFICIENT ENUF TO KEEP MENTION
OF TSTMS IN THE FCST FOR SUNDAY. TEMPS SHOULD BE ABLE TO WARM INTO THE
LWR TO MID 80S (AWAY FROM LK MI) AS WNDS VEER MORE SOUTHERLY. WRMFNT TO
LIFT NORTH OF WI SUNDAY NGT THANKS TO PERSISTENT SOUTH OR SW WNDS. SINCE
THIS FNT STILL IN THE PROCESS OF CLEARING NRN WI...PREFER TO MENTION A
SML CHC POP FOR NRN WI SUNDAY EVENING. MILD NGT IN STORE WITH 8H TEMPS
AROUND +20C AND WNDS REMAINING UP THRU THE OVRNGT HRS.

NOT AS CLR CUT FOR EARLY NXT WEEK AS NEW GFS AND CANADIAN MDLS BRING
ANOTHER CDFNT INTO THE UPR MIDWEST ON MON AND PUSH THE FNT INTO THE WRN
GREAT LKS ON TUE. THIS TIMING IS ABT 24 HRS FASTER THAN ADVERTISED BY
PREV MDL RUNS. PCPN SHOULD REMAIN NEAR THE FNT SO WL CONT TO KEEP FCST
DRY FOR MON...BUT WITH FNT INTO WI ON TUE...WL HAVE TO INTRODUCE A CHC
OF SHWRS AND TSTMS TO NE WI FOR TUE. DUE TO MORE CLD CVR AND NEW PCPN
CHCS...HAD TO LWR MAX TEMPS FOR TUE AS WELL.

MAIN CRUX OF WEST COAST UPR TROF TO REACH THE NRN PLAINS BY WED WHICH WL
STALL CDFNT OVR WI. FNT ACTUALLY PROGGED TO START LIFTING BACK NORTH AS
WED WEARS ON SO PCPN CHCS TO CONT WITH FNT IN OUR VCNTY. SHRTWV TROF AND
SECONDARY MORE PRONOUNCED CDFNT TO PUSH INTO THE WRN GREAT LKS NXT THU.
PLENTY OF GULF MSTR TO BE AVBL TO INTERACT WITH INCREASING DYNAMICS AND
LIFT FROM FNT FOR CHC POPS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KIECKBUSCH/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 24, 6:45 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
745 AM CDT FRI JUN 24 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
745 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL
AND NORTHEAST WISCONSIN TODAY...AND ACROSS THE SOUTHEAST HALF OF THE
FORECAST AREA THIS EVENING. SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED
OVER WEST CENTRAL WISCONSIN THIS MORNING...AND ARE EXPECTED TO MOVE
THROUGH PARTS OF NORTH CENTRAL AND FAR NORTHEAST WISCONSIN BETWEEN 9 AM
AND NOON. THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.
MORE STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AS
IT SHIFTS THROUGH THE AREA DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN SATURDAY AND SATURDAY NIGHT...AND ACROSS THE ENTIRE
FORECAST AREA ON SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

MORE STORMS ARE EXPECTED ACROSS THE REGION FROM TUESDAY THROUGH
THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE TOWARD MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

LMZ521-522-541>543-564-251100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
745 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE GREATEST SEVERE THREAT SHOULD BE BETWEEN NOON AND 8 PM...
WHEN DAYTIME INSTABILITY IS GREATEST. THE PRIMARY THREATS SHOULD BE
STRONG WINDS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE ACROSS EAST CENTRAL WISCONSIN
SATURDAY AND SATURDAY NIGHT...AND ACROSS THE ENTIRE MARINE AREA ON
SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

MORE STORMS ARE EXPECTED ACROSS THE REGION FROM TUESDAY THROUGH
THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE TOWARD MIDWEEK.

KIECKBUSCH
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jun 24, 8:55 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
955 AM CDT FRI JUN 24 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
955 AM CDT FRI JUN 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 516 IN EFFECT UNTIL 5 PM FOR
CENTRAL...NORTHCENTRAL AND NORTHEAST AND EAST CENTRAL WISCONSIN...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

VILAS...
ONEIDA...
LINCOLN...
FOREST...
FLORENCE...
LANGLADE...
MARINETTE...
OCONTO...
MENOMINEE...
SHAWANO...
MARATHON...
WOOD...
PORTAGE...
WAUPACA...
WINNEBAGO...
WAUSHARA...
CALUMET...
OUTAGAMIE...
BROWN...
KEWAUNEE...
DOOR...
MANITOWOC...

DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREAT WITH THESE
THUNDERSTORMS. REMEMBER THAT SEVERE THUNDERSTORMS CAN SOMETIMES PRODUCE
TORNADOES WITH LITTLE ADVANCE WARNING.

WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 163 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oneida

When
June 24, 9:11 AM CST
Where
Oneida County, Rhinelander
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
45.633, -89.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458341.